Allernet > Newsletter > Any Questions?

Allergy and Vertigo

Dear Dr. Kagen:

I am a 28 year old who has been living in Baltimore, MD for the past three years. I am suffering from allergic rhinitis and sinus problems. My worst problem is that I get many vertigo-like symptoms as a result of my allergies (from fluid in the middle ear).

This problem is very severe and incapacitating. It always corresponds with a very heavy feeling in my head and a lot of pain in my ears. I become extremely nauseated, dizzy and perceptually disoriented. I also become extremely weak. I also suspect that my blood sugar drops as a result as well. I am currently getting allergy shots, and I take Claritin D and Flonase every day.

I take "atrovert" for the vertigo as needed, but it does not seem to help much.

This is a daily problem for me, I find it difficult to lead a normal life. I have not been able to find any information on problems like this, but I can't believe I could be the only person this happens to. I have tried herbal remedies to no avail, and I have had normal Cat scans and a normal MRI. My Allergist and my ENT say shots are the only other thing that might help, but they have not so far. I get so sick that I feel as though I need to go to the emergency room but am afraid to get in a car feeling so nauseated. Can you recommend anything that might help me?? What do you think of trying acupuncture?

Thank you for your help.

Ellen J.

Dear Ellen,

Thanks for asking about having both allergy and vertigo like symptoms.

Atrovent is a nasal spray that may work, In order for it to be effective, a patient must use it about 40 minutes before changing from one environment to another, such as going outside. Atrovent is not a type of medicine that actually relieves symptoms so much as it is one that can prevent them.

Many patients with allergy do experience a sense of disequilibrium that may often be controlled by using Atrovent regularly.

Also, the decongestant in the Claritin D tablet [pseudo-ephedrine] may sometimes cause dizziness. Perhaps you can ask your Allergy Specialist about using plain Claritin instead.

Acupuncture can not relieve symptoms of allergy or asthma.

I hope this info is useful to you. Good luck.

Steve Kagen, M.D.
Allernet.com